Iowa, 2023

Hail and Damaging Wind in Iowa, July 13, 2023

July 13, 2023 · NWS DMX · 9 events in 2 counties and zones

An upper level wave moved across northern and eastern Iowa. By peak afternoon heating, thunderstorms began developing along the boundary in northeast Iowa into southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level wave moved across northern and eastern Iowa. By peak afternoon heating, thunderstorms began developing along the boundary in northeast Iowa into southern Minnesota. DCAPE approached 900 J/kg, supporting gusty winds with storms that developed. At the same time, deep layer shear over 40 knots and steep lapse rates supported hail growth, with several reports of quarter sized hail as the storms moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 1:31 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 13, 1:31 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
231 PM CDT Thu Jul 13 2023

.SHORT TERM.../Tonight through Friday/
Issued at 226 PM CDT Thu Jul 13 2023

Key Messages:

- Convection developing this afternoon near the Minnesota/Iowa
  border and moving southeast with severe weather possible
- Frontal boundary moving through Friday leading to widespread
  shower and thunderstorm chances across the state

Current satellite imagery shows a band of agitated cumulus at the
Minnesota/Iowa border. SPC currently has a slight risk of severe
weather for extreme northwest/north central areas of the CWA.
Showers and thunderstorms are starting to form here due to an area
of convergence seen near the surface. 0-6 km bulk shear per SPC
mesoanalysis reveals values of 40 kts in this area with DCAPE
values of 900 J/kg. BUFKIT soundings reveal a decent amount of dry
air in the upper levels, and combined with the DCAPE, may lead to
strong gusts with any storms that form. Small hail is also
possible. Storms will move SE over time.

Upper level data shows a zone of convergence associated with an
approaching shortwave entering western Iowa late tonight into
Friday. The HRRR model is picking up on some convective activity by
8z early Fri over western and northern IA and then moving SE while
gradually weakening, while other CAMs are not quite picking up on
this. Regardless, any storms that form could have the potential for
some strong gusts given the amount of dryness in the upper
atmosphere.

A frontal boundary will also move into Iowa from the northwest on
Friday and exit the area by Saturday. Expect to see widespread
showers and thunderstorms developing during this timeframe as the
boundary moves thru. 0-6 km bulk shear is around 30 kts across the
state again and may promote some stronger storms across northern
into NE IA given better instability seen here. PWATs are in the
range of 1.5 to 1.75 per the GFS near the boundary area, meaning
storms have the potential to efficiently produce rainfall.
Temperatures tonight will remain in the low 60s north to upper 60s
south, with highs for Friday similar to today. Friday nights lows
will be cooler in the low 60s north, and may even approach the upper
50s due to the frontal passage.

&&

.LONG TERM.../Friday night through Thursday/
Issued at 226 PM CDT Thu Jul 13 2023

Key Messages:

- Storm chances continue into the weekend. Highest chances Sunday.
  Severe threat uncertain.
- Low humidity and mostly dry early next week.

Northwesterly flow around the bottom periphery a deep upper low will
stay in place through the extended forecast forecast. Chances for
showers and storms remain in the forecast through the weekend,
although the most likely time period is still focused around Sunday
into Sunday night as an shortwave trough rotates around the parent
upper low and activates a cold frontal boundary as it is pushed
through the state. Deep layer shear profiles are more than adequate
to support organized strong/severe convection, however instability
is in question since we may reside in a drier post-frontal
environment before initiation occurs.

A dry airmass pushes south behind the frontal passage, leading to
unseasonably low dewpoints in the mid 40s to mid 50s Monday and
perhaps into Tuesday. Guidance suggests parts of northern Iowa may
drop into the 40s Monday night. NBM continues to spit out low chance
PoPs as models are quick in their attempts to return moisture into
the area. Opted not to make any adjustments to the NBM PoPs at this
time, but current thinking is the NBM will trend drier as moisture
return lags a bit. Both GFS and EC show another shortwave digging
south off the Canadian prairies over the middle of next week, which
may serve as our next appreciable opportunity for rainfall.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1231 PM CDT Thu Jul 13 2023

Aviation: Expecting VFR conditions to prevail this afternoon across
most TAF sites. May see some scattered showers and thunderstorms
form near KMCW after 22z but more likely in the late evening and
overnight. Shower and storm activity will progress south and east,
however confidence in spatial coverage is too low to mention for
other terminals at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Castillo/Martin
LONG TERM...Martin
AVIATION...Castillo/Martin
Hazardous weather outlook, Jul 13, 1:13 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
213 PM CDT Thu Jul 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
213 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms return this afternoon into tonight. A few
stronger storms are possible, mainly in northern Iowa, with gusty
winds the primary threat, though some hail may be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Some storms may linger into early Friday morning with additional
thunderstorm chances Friday afternoon and evening. A few stronger
storms could occur, mainly in southern Iowa, with locally heavy
rainfall also possible.

Thunderstorm chances continue into the weekend, most likely from
Sunday into Sunday night. The severe threat remains uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jul 13, 8:13 AM CST, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
913 AM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     Tstm Wnd Dmg     Lorimor                 41.13N 94.05W
07/12/2023                   Union              IA   Emergency Mngr

            Trees down on the road. Delayed report.

&&

JAZ
Special weather statement, Jul 13, 12:53 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
153 PM CDT Thu Jul 13 2023

IAZ004>007-016-017-132000-
Cerro Gordo IA-Kossuth IA-Winnebago IA-Worth IA-Emmet IA-Hancock IA-
153 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northern Emmet,
Worth, northern Kossuth, northern Hancock, Cerro Gordo and Winnebago
Counties through 300 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Elmore, or 23 miles north of Algona, moving east at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Forest City, Mason City, Manly, Mason City Municipal Airport and
  Clear Lake.

This includes Interstate 35 between mile markers 184 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9303 4291 9303 4291 9310 4350 9492
TIME...MOT...LOC 1853Z 286DEG 33KT 4340 9413

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Donavon

The radar

The Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
July 13, 1:52 PM CST
Where
Hancock County, 3.49 mi S of Woden
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -93.910

Nickel to quarter sized hail. Relayed by Law enforcement.

Hail, Hancock

When
July 13, 2:02 PM CST
Where
Hancock County, 2.57 mi NW of Britt
Measured
1 in hail
Reported by
Public
Coordinates
43.130, -93.850

Report via mping.

Hail, Marshall

When
July 13, 7:15 PM CST
Where
Marshall County, 1.69 mi ESE of Albion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.110, -92.970

Delayed report, time estimated by radar.

Hail, Marshall

When
July 13, 7:18 PM CST
Where
Marshall County, 0.51 mi W of Marshalltown
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -92.930

Delayed report, time estimated by radar.

Hail, Marshall

When
July 13, 7:23 PM CST
Where
Marshall County, 1.54 mi W of Marshalltown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.050, -92.950

Thunderstorm Wind, Marshall

When
July 13, 7:23 PM CST
Where
Marshall County, 1.47 mi SSE of Marshalltown
Measured
63 kt (72 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -92.910

Trained spotter reported 72 mph wind gust.

Hail, Marshall

When
July 13, 7:26 PM CST
Where
Marshall County, 1.47 mi SSW of Marshalltown
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.030, -92.930

Hail, Marshall

When
July 13, 7:31 PM CST
Where
Marshall County, 2.81 mi S of Marshalltown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.010, -92.930

Trained spotter reported quarter sized hail and low wall cloud.

Hail, Marshall

When
July 13, 7:54 PM CST
Where
Marshall County, 2.06 mi W of Gilman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -92.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109660, 1109661, 1109662, 1109663, 1109664, 1109665, 1109666, 1109667, 1109668.